azathioprine advice

please can anyone help with some advice on azathioprine drug, which l started a week ago and had been fine, until today, I have a really bad pain in my stomach on the right which goes through to my back. Would this be due to the drug as l am affraid to take the next dose.. or is it the Lupus causing this, as l do take other drugs, but they have not seem to affected me. Thanks if you can offer some advice.

6 Replies

oldestnewest
  • Hi

    I have been in azathioprine since march 2009. I started on 50mg, then went to 100mg on 15/5/09 and then for some reason it wasnt out up to 150 until 4/6/10.

    I believe that the dose is based on weight and not sure if they missed increasing mine or what.

    It's supposed to take some time to get into your system and you have to have regular blood tests.

    I didn't notice any difference but everyone is different.

    Can you ring your GP's and ask them for advice or even a pharmacist who would prob be able to give advice on the side effects.

    As the pain has only come on since starting azathioprine I think that should get it checked out.

    Let us know how you get on.

    Louise

  • Hi Lucy-May,

    You must get a blood test as soon as possible.

    I was on azathioprine for a few weeks and found I had pain in my back and it turned out it was affecting my liver function. What you describe sounds very similar to what I experienced.

    Once I had a blood test this was confirmed and was told to stop taking azathioprine straight away. Have now been put on methotrexate which works in a similar way. If you are unable to tolerate azathioprine they will find an alternative for you.

    Good luck with getting a blood test and don't worry, many people cannot tolerate azathioprine so you are not alone.

    Yols x

  • thank you so much for you replies, it has been very reassurring, l will make an appointment with my doctor and have a blood test. Thank you so much x x

  • Hi Lucy-May,

    I also was put on Azathioprine a week ago, I have tohave blood tests every week and have to go back to the clinic in 4 weeks and if all is well they will be increasing the dose. Have you not got an appt for bloods to be done. If not, I would contact the clinic and ask them about it.

    Good luck

    Sue

    x

  • Hi Sue no l have not had any blood tests done, l thought the rheumy said to have it done once a month, l will ring them tommorrow. Thanks hope all goes well for you x

  • Hi Lucy-may, the trouble with a lot of these drugs is that they work great for some people with little side affects, whilst others can not tolerate it. I started off fine with Azothioprine, but after a few weeks I started to feel very sick, my platelets in my blood dropped, and then I was actually physically sick when I took them, so I had to change to something else. Your doctor should really be monitoring you very closely, and don't worry, if this drug isn't right for you they will find another one that will be. Take good care x

You may also like...